Hail, Ness
- When
- August 10, 12:15 AM CST
- Where
- Ness County, 0.88 mi SW of Bazine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.440, -99.690
75 inches reported initially during daylight hours, before becoming a wind driven event after sunset seeing gusts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A northwest flow upper level shortwave moved across the CWA into the late evening and early overnight hours with large hail over an inch and up to 1.75 inches reported initially during daylight hours, before becoming a wind driven event after sunset seeing gusts up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 11:36 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1236 AM CDT Mon Aug 10 2020 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 147 PM CDT Sun Aug 9 2020 Afternoon instability and improving 0-1km moisture convergence along a surface boundary near the Colorado border will give rise to a chance for some widely scattered thunderstorms as an upper level wave approaches from the west. As these storms develop they will move east and weaken during the evening across southwest Kansas. Across west central and north central Kansas these thunderstorms may continue through early tonight given this is where the better instability will be present as an upper level wave crosses western Kansas. A few of these storms early this evening may be capable of producing wind gusts of 50 mph or a little stronger and possibly some small hail. On Monday will be monitoring a cold front crossing southwest Kansas which currently appears to be located late day near or just south of a Johnson City to Dodge City to Larned line. North of this boundary the highs Monday afternoon are expected to range from the upper 80s to lower 90s while south of this boundary the highs will climb into the mid to upper 90s. An upper level trough, associated with the left exit region of a +50knot 250 jet will approach southwest Kansas Monday morning which may give rise to some widely scattered thunderstorms early Monday. The better chance for convection will be during the afternoon and evening across southwest and south central Kansas based on the improving instability and moisture near a surface boundary as the upper level trough across southwest Kansas. Thunderstorms late Monday into Monday evening may even be strong to severe with strong gusty winds and hail up to the size of quarters being the main hazards. .LONG TERM...(Monday night through Sunday) Issued at 147 PM CDT Sun Aug 9 2020 For the chance of convection Tuesday and Wednesday...Models this Sunday afternoon do not differ much from previous runs in having a couple of upper level waves embedded in the westerly flow exiting the Central Rockies and moving out into the Central Plains. As each of these upper waves move out into the West Central High Plains there will be a chance for late day and overnight thunderstorms across some portion of western Kansas. At this time given the location of the 700mb baroclinic zone and the forecast location of a 0-1km moist ridge axis across northern and central Kansas it currently appears the area with the better chances for convection Tuesday and Wednesday will be north and east of Dodge City. Both the NAM and GFS to differing degrees suggest an area of low clouds will filter into southwest Kansas behind the cold front late Monday night into early Tuesday. This may make temperatures a little tricky on Tuesday if the stratus is deep enough to limit the amount of afternoon sunshine in some locations. At this time I believe that the NAM is overdone with this low level moisture so will stay close to the previous forecast with highs mainly in the upper 80s to lower 90s. During the last half of the work week the 500mb heights start to rise across the Central Rockies as an upper level high retrogrades/redevelops across the southwest United States near/just south the four corners region. This will allow the hot summer time heat to return to southwest Kansas late week and may also shift the more favorable track for thunderstorms northward. Current forecast may be a little on the cool side given the warming trend 850mb temperatures, westerly downslope flow developing and latest EKDMOS guidance. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1232 AM CDT Mon Aug 10 2020 A cluster of thunderstorms was affecting HYS and DDC terminals at the onset of this TAF period, but these storms should move east of the terminals in the 07-08Z time frame. More thunderstorms will likely develop later in the day Monday as a cold front pushes south. Outside of thunderstorm activity, aviation weather will be relatively benign with south winds 10 to 15 knots ahead of the front. In the evening, winds will be north to northeasterly behind the front and thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 92 64 91 / 20 40 40 10 GCK 66 90 63 89 / 20 20 20 10 EHA 67 93 63 92 / 70 20 20 10 LBL 68 96 64 94 / 20 40 40 10 HYS 69 89 65 89 / 40 30 30 10 P28 73 95 68 92 / 20 50 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 525 AM CDT Sun Aug 9 2020 KSZ030-031-043>046-061>066-074>081-084>090-101030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 525 AM CDT Sun Aug 9 2020 /425 AM MDT Sun Aug 9 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hot temperatures will again develop this afternoon with widespread heat indices expected to be in the 100 to 104 degree range. Widely scattered thunderstorms will develop late this afternoon and evening mainly west of a Ulysses to Garden City to Dighton line. A few wind gusts in the 50 to 60 mph range will be possible with the strongest storms. A cluster of thunderstorms will likely continue into the overnight hours across portions of west central and southwest Kansas, however late night severe weather threat appears very low. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Organized thunderstorm activity is likely along a cold front on Monday. There is a marginal risk for severe weather, mainly in the form of damaging wind gusts around 60 mph and large hail around quarter size with the strongest storm. There will be at least slight chances for thunderstorms through the week, however severe weather threat appears minimal at this time. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 852 PM CDT Sun Aug 9 2020 KSZ030-100230- Trego KS- 852 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 930 PM CDT... At 850 PM CDT, Doppler radar was tracking a strong thunderstorm very near Collyer, moving east at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Trego Center, Voda and Riga. LAT...LON 3885 9960 3889 10015 3913 10015 3913 9960 TIME...MOT...LOC 0150Z 268DEG 35KT 3906 10012 GERARD
Special Weather Statement National Weather Service Dodge City KS 944 PM CDT Sun Aug 9 2020 KSZ030-031-045-046-100330- Rush KS-Trego KS-Ellis KS-Ness KS- 944 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EASTERN TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Wakeeney to near Riga to near Brownell. Thunderstorm outflow winds were ahead of this line of storms extending to near Hays. Movement was east at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen, Ogallah, Liebenthal, Brownell, Emmeram, Trego Center, Yocemento, Cedar Bluff, Munjor, Loretta, Riga, Pfeifer, Toulon and Antonino. LAT...LON 3858 9903 3860 9989 3913 9991 3913 9904 TIME...MOT...LOC 0242Z 270DEG 26KT 3909 9978 3892 9966 3867 9984 GERARD
Special Weather Statement National Weather Service Dodge City KS 946 PM CDT Sun Aug 9 2020 KSZ044-045-100330- Lane KS-Ness KS- 946 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...EASTERN SCOTT...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm very near Healy, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dighton, Utica, Pendennis, Healy and Shields. LAT...LON 3870 10010 3844 10010 3848 10069 3870 10068 TIME...MOT...LOC 0246Z 270DEG 28KT 3858 10060 GERARD
The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 06:12 UTC.
10 hail, 6 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be gusting to 60 MPH.
Several tree branches were broken by the high wind.
Shingles were blown off a roof.
Wind gusts were estimated to be 60 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920170, 920171, 920172, 920173, 920184, 920174, 920175, 920182, 920185, 920176, 920186, 920177, 920178, 920180, 920189, 920190.